Vermont, 2007Lightning Strikes in Vermont, July 27, 2007
July 27, 2007 · NWS ALY · 2 events in 1 county or zone
A warm, very moist and unstable airmass, combined with the approach of a weak cold front from the west, led to the development of scattered showers and thunderstorms during the evening hours on Friday July 27th. Frequent cloud to ground lightning accompanied these thunderstorms, in addition to locally heavy rain and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $900,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm, very moist and unstable airmass, combined with the approach of a weak cold front from the west, led to the development of scattered showers and thunderstorms during the evening hours on Friday July 27th.
Frequent cloud to ground lightning accompanied these thunderstorms, in addition to locally heavy rain and gusty winds. Lightning caused two structure fires in Bennington, destroying one building, and causing approximately $750,000 in damage to another.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 7:01 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 27, 7:01 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
801 PM EDT FRI JUL 27 2007
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL SLOWLY MOVE EAST FROM THE OHIO
VALLEY TONIGHT AND TOMORROW. A COLD FRONT...OVER THE GREAT LAKES
REGION...WILL ALSO HEAD IN OUR DIRECTION AT A SNAILS PACE. BOTH
THESE WEATHER DISTURBANCES WILL INCREASE THE THREAT OF SHOWERS AND
THUNDERSTORMS AS WE HEAD INTO THE WEEKEND AND BEGINNING OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH 555 EXPIRED AT 8 PM. BASED ON
RADAR...SATELLITE AND MESOSCALE DATA TRENDS...SOME LOCALLY HEAVY
RAIN POSSIBLE OVER NEXT FEW HOURS IN CATSKILLS...AND VERY LITTLE
SUPPORT FOR CONVECTION TO TRANSLATE MUCH FURTHER EAST. SOME
RESIDUAL INSTABILITY TO THE EAST SHOULD SUPPORT SOME SHOWER
ACTIVITY AND ISOLATED THUNDERSTORMS TO TRACK INTO THE
TACONICS...BERKSHIRES AND SOUTHERN VT. THE NEXT AREA OF ORGANIZED
CONVECTION IS IN CENTRAL/WESTERN NY ASSOCIATED WITH THE CENTER OF
THE UPPER LOW...AND SHOULD WEAKEN THROUGH THE NIGHT...ONLY TO
REDEVELOP TOMORROW. STILL...WITH UPPER DYNAMICS OVER THE
REGION...NOT RULING OUT SOME SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM ACTIVITY THROUGH THE NIGHT ALL AREAS...SO KEEPING
CHANCES EVERYWHERE...JUST DIMINISHED CHANCES AFTER MIDNIGHT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
TOMORROW...UPPER LOW TRACKS ACROSS OUR REGION...WITH MORE ENHANCED
CONVECTION...AND HIGH CHANCES TO LIKELY THUNDERSTORMS. NOT MUCH
SHEAR...BUT WITH CONTINUED COOLING ALOFT...BROAD LOW LEVEL
CONVERGENCE AND LOW LEVEL MOISTURE IN PLACE...HEAVY RAIN...AND
LOCALLY GUSTY WINDS AND HAIL IN SOME THUNDERSTORMS. TEMPERATURES A
DEGREE OR TWO COOLER THAN TODAY WITH A BIT MORE CLOUD COVER.
SHOWERS AND STORMS LINGER INTO THE EVENING...THEN UPPER LOW
EXITS...AND COVERAGE OF SHOWERS AND STORMS BECOMES ISOLATED TO
SCATTERED SATURDAY NIGHT AND SUNDAY. TEMPERATURES SUNDAY STILL IN
THE LOWER TO MID 80S...BUT AGAIN...THE BROAD LOW LEVEL
CONVERGENCE REMAINS OVER THE REGION AS THE LOW LEVEL BOUNDARY
DOES NOT CLEANLY PUSH SOUTH AND EAST OF THE REGION...SO ISOLATED
TO SCATTERED SHOWERS AND STORMS AGAIN SUNDAY.
ANOTHER UPPER IMPULSE EMBEDDED WITHIN THE FLOW AROUND THE
PERIPHERY OF THE NORTHERN STREAM MEAN UPPER TROUGH TRACKS INTO THE
CATSKILLS...BERKSHIRES AND NW CT SUNDAY NIGHT AND MONDAY...FOR
MORE ENHANCED SHOWER AND THUNDERSTORM ACTIVITY IN ALL AREAS. ONCE
AGAIN...VERY LITTLE SHEAR...BUT UPPER DYNAMICS AND PROXIMITY TO
BROAD LOW LEVEL CONVERGENCE AXIS SUGGESTS LOCALLY HEAVY RAIN. LOWS
SUNDAY NIGHT IN THE 60S TO NEAR 70 AND HIGHS MONDAY AROUND 80 TO
MID 80S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEAN UPPER TROUGH AXIS SHIFTS EAST OF THE REGION BY THE
TUESDAY/WEDNESDAY TIME FRAME...BUT SOME DIVERGENCE SEEN IN LONG
RANGE GUIDANCE AS TO THE DEVELOPMENT OF ANOTHER UPPER LOW ALONG
THE MID ATLANTIC COAST. VERY FEW CHANGES TO EXTENDED WITH ISOLATED
SHOWER AND STORM ACTIVITY INTO THE EXTENDED...AND BETTER CHANCES
TOWARD THE END OF THE WEEK WITH A POTENTIAL APPROACH OF A COLD
FRONT. TEMPERATURES GENERALLY IN THE 80S THROUGH THE WEEK.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LOCALIZED MVFR/IFR CONDITIONS POSSIBLE WITHIN ANY SHOWERS/TSTMS THIS
EVENING. THEN...AREAS OF MVFR/IFR WILL DEVELOP...ESPECIALLY IN ANY
AREAS THAT RECEIVE ANTECEDENT RAINFALL. EXPECT AREAS OF MVFR/IFR TO
GRADUALLY BECOME VFR BETWEEN 12Z-15Z/SAT...BUT ADDITIONAL AREAS OF
MVFR/IFR WILL BECOME LIKELY AFTER 15Z/SAT AS NUMEROUS SHOWERS/TSTMS
REDEVELOP SAT.
AS FOR SHOWER/TSTM POTENTIAL...EXPECT ACTIVITY TO REMAIN SCATTERED
ACROSS THE TERMINALS THROUGH AT LEAST 20Z...WITH HIGHEST CHANCE
UNTIL 20Z AT KGFL. THEN...EXPECT SCATTERED TSTMS TO AFFECT THE
TERMINALS THROUGH AT LEAST 02Z/SAT. AGAIN...BEST POTENTIAL WILL BE
TERMINALS TO THE N/W...SUCH AS KGFL/KALB. ADDITIONAL SHOWERS/TSTMS
MAY AFFECT THE REGION OVERNIGHT INTO EARLY SAT AM...AS UPPER LEVEL
TROUGH APPROACHES FROM W. AT THIS TIME...SOME UNCERTAINTY REMAINS
INTO HOW MUCH ACTIVITY WILL AFFECT TERMINALS LATER TONIGHT...AND
THUS...HAVE KEPT OUT MENTION AT THIS TIME. ADDITIONAL SHOWERS/TSTMS
SHOULD REDEVELOP ONCE AGAIN AFTER 15Z/SAT.
WINDS SHOULD REMAIN LIGHT...FROM A 160-190 DIRECTION...LESS THAN 10
KT THROUGH 18Z/SAT. HOWEVER...MUCH STRONGER WIND GUSTS WILL BE
POSSIBLE IN AND NEAR ANY TSTMS THROUGHOUT THE TAF PERIOD.
OUTLOOK...
SUN THROUGH TUE...VFR-MVFR...NUMEROUS SHOWERS AND THUNDERSTORMS.
WED...VFR.
&&
.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL APPROACH OUR REGION FROM THE EASTERN
GREAT LAKES TODAY BRINGING INCREASINGLY MORE HUMID AIR WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL DROP SOUTHEAST FROM
CANADA INTO OUR REGION OVER THE WEEKEND AND BECOME NEARLY
STATIONARY...PROVIDING A FOCUS FOR NUMEROUS SHOWERS AND
THUNDERSTORMS SATURDAY INTO SUNDAY...SOME OF WHICH COULD CONTAIN
TORRENTIAL DOWNPOURS. RELATIVE HUMIDITY VALUES OF 45 TO 65 PERCENT
THIS AFTERNOON WILL RECOVER INTO THE 90 TO 100 PERCENT TONIGHT...AND
ONLY FALL INTO THE 55 TO 85 PERCENT RANGE SATURDAY AFTERNOON. SOUTH
WINDS 5 TO 10 MPH TODAY WILL BECOME LIGHT AND VARIABLE TONIGHT AND
LIGHT SOUTH TO SOUTHWEST WINDS ON SATURDAY.
&&
.HYDROLOGY...
SCATTERED SHOWERS/TSTMS ARE EXPECTED THIS AFTERNOON/EVENING...WITH A
MORE AREAL COVERAGE THAN THURSDAY. WESTERN AREAS...FROM THE EASTERN
CATSKILLS EXTENDING INTO THE WESTERN MOHAWK VALLEY AND ADIRONDACKS
WILL BE MOST SUSCEPTIBLE ONCE AGAIN...WITH AREAL RAINFALL AMOUNTS OF
0.10-0.25...ALONG WITH EMBEDDED POINT RAINFALL AMOUNTS OF 0.50-1.0
POSSIBLE IN ANY SLOWER MOVING TSTMS.
A FRONTAL BOUNDARY WILL SLOWLY MOVE INTO THE REGION SATURDAY AND
BECOME NEARLY STATIONARY ACROSS THE AREA SUNDAY. THE BOUNDARY WILL
BE THE FOCUS FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. WINDS WILL BE
RATHER LIGHT UP THROUGH 500 MB...THUS STORMS WILL BE SLOW MOVERS AND
ALSO MAY BACKBUILD. PRECIPITABLE WATER LEVELS WILL INCREASE TO CLOSE
TO 2 INCHES OVER THE WEEKEND...WITH K INDEX VALUES UP TO AROUND
35...SUGGESTING THE POSSIBILITY FOR TORRENTIAL DOWNPOURS. THE
PRIMARY THREAT IS FOR URBAN/SMALL STREAM FLOODING...AND PERHAPS
ISOLATED FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN OVER THE
WEEKEND. HOWEVER...ASSUMING AREAL RAINFALL AMOUNTS REMAIN UNDER 1-3
INCHES...THEN RIVERS SHOULD EXHIBIT WITHIN BANK RISES SLIGHTLY IN
EXCESS OF ONE HALF BANKFULL. SHOULD A MORE WIDESPREAD...HEAVY RAIN
OCCUR...THEN MORE SIGNIFICANT RISES ARE POSSIBLE ON THESE LARGE STEM
RIVERS. WHILE PINPOINTING THE GREATEST THREAT AREA IS DIFFICULT...IT
STILL APPEARS AT THIS TIME THAT THE CATSKILLS EAST TO WESTERN NEW
ENGLAND WILL HAVE THE BEST CHANCE OF RECEIVING SIGNIFICANT RAINFALL
WITH OROGRAPHIC ENHANCEMENT LIKELY. RAINFALL RATES OF 1-3+ INCHES
PER HOUR ARE POSSIBLE WITHIN THUNDERSTORMS
ADDITIONAL RAINFALL MAY OCCUR MONDAY INTO TUESDAY...AS A WAVE OF LOW
PRESSURE DEVELOPS ALONG THE NEARLY STATIONARY BOUNDARY. WIDESPREAD
HEAVY RAINFALL IS POSSIBLE WITH THIS SYSTEM. THE COMPUTER MODELS
HOWEVER HAVE HAD A HARD TIME PINPOINTING THE LOCATION OF HEAVIEST
RAINFALL.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
NEAR TERM...NAS
AVIATION...LIPTON/NAS
Hazardous weather outlook, Jul 27, 7:15 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EDT FRI JUL 27 2007
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-290015-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
815 PM EDT FRI JUL 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS
WILL MOVE FROM SOUTHWEST TO NORTHEAST AROUND 20 MPH. THUNDERSTORMS
COULD CONTAIN TORRENTIAL RAINFALL WITH SOME LOCALITIES POSSIBLY
PICKING UP A FEW INCHES OF RAINFALL WHICH COULD PRODUCE PONDING OF
WATER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLOW MOVING COLD FRONT WILL STALL OVER OUR REGION SATURDAY
THROUGH AT LEAST MONDAY. WAVES OF LOW PRESSURE FORMING ALONG THE
FRONT WILL BE THE FOCUS FOR MORE POTENTIALLY WIDESPREAD HEAVY
RAIN IN THE FORM OF SLOW MOVING THUNDERSTORMS. RAINFALL RATES WITH
THE THUNDERSTORMS COULD REACH 1 TO 3 INCHES PER HOUR WITH THE
POSSIBILITY OF URBAN AND SMALL STREAM FLOODING...AS WELL AS
SIGNIFICANT RISES ON MAIN STEM RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 27, 3:22 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 S NORTHVILLE 43.19N 74.17W
07/27/2007 E1.00 INCH FULTON NY PARK/FOREST SRVC
QUARTER SIZED HAIL.
&&
KGSLocal storm report, Jul 27, 3:28 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
428 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
MULTIPLE TREES DOWN
0330 PM TSTM WND DMG MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
POWERLINES DOWN
&&
KGSLocal storm report, Jul 27, 3:35 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
435 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
KGSLocal storm report, Jul 27, 3:57 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
KGSLocal storm report, Jul 27, 5:02 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
COUNTY ROAD 146 CLOSED DUE TO STANDING WATER.
&&
KGSLocal storm report, Jul 27, 7:30 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
830 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
MULTIPLE TREES DOWN
0330 PM TSTM WND DMG MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
POWERLINES DOWN
0340 PM HAIL 2 S NORTHVILLE 43.19N 74.17W
07/27/2007 E1.00 INCH FULTON NY PARK/FOREST SRVC
QUARTER SIZED HAIL.
0500 PM FLASH FLOOD MAYFIELD 43.10N 74.27W
07/27/2007 FULTON NY LAW ENFORCEMENT
COUNTY ROAD 146 CLOSED DUE TO STANDING WATER.
&&
KGSLightning, Bennington
- When
- July 27, 8:55 PM EST
- Where
- Bennington County, Bennington
- Injuries
- 0 direct, 1 indirect
- Property damage
- $750,000
- Reported by
- Newspaper
- Coordinates
- 42.880, -73.200
Lightning struck the Green Mountain Christian Center on Harwood Hill Road in Bennington at around 20:55 EST, causing severe damage. One firefighter suffered heat exhaustion while trying to extinguish the blaze, and was sent to the hospital for examination. He was given fluids and then released.
The estimated damages to the church were around $750,000.
Lightning, Bennington
- When
- July 27, 9:15 PM EST
- Where
- Bennington County, Bennington
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 42.880, -73.200
Lightning struck a vacant house on Harwood Hill Road in Bennington. The house was completely destroyed after the roof collapsed into the second story and continued to burn, subsequently collapsing that level.
State officials recommended that the house be razed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 27, 20071 death · $5,000 · 1 event
- Rip Current in Washington, July 27 to 28, 20071 death · 1 event
- Rip Current in Texas, July 27, 20071 death · 1 event
- Flash Flood and Damaging Winds in Arizona, July 27, 2007$220,000 · 70 kt wind · 5 events
- Flash Flood and Hail in Kentucky, July 27, 2007$125,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 27, 2007$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, July 27, 2007$60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, July 27, 2007$55,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in New York, July 27, 2007$55,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20073 injured · $13,000 · 50 kt wind · 7 events
- Flash Flood in Wyoming, July 27, 2007$50,000 · 1 event
- Hail and Damaging Winds in Ohio, July 27, 2007$34,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47214, 47215.